Hail, Aroostook
- When
- June 26, 5:05 PM EST
- Where
- Aroostook County, Presque Isle
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.680, -68.020
An upper level disturbance and surface trof crossed the region during the afternoon of the 26th. supported the development of thunderstorms across northeast Aroostook county during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
An upper level disturbance and surface trof crossed the region during the afternoon of the 26th. These features...along with diurnal heating...supported the development of thunderstorms across northeast Aroostook county during the afternoon and evening. An isolated severe thunderstorm produced large hail in Presque Isle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 26, 3:16 PM EST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Caribou ME 416 PM EDT Fri Jun 26 2020 .SYNOPSIS... An upper low will move slowly south across the region with a series of disturbances this weekend into early next week. High pressure approaches the region late next week. && .NEAR TERM /THROUGH SATURDAY/... Sfc/upper trof will swing across the region this afternoon into the evening. The latest run of the HRRR was matching up quite well w/the radar showing the first batch of strong storms which dumped small hail and very heavy rainfall across Bangor and Washington Co have pushed on to the east. Another line of showers/storms extended from central/southern Piscataquis Co down into central Somerset Co will be pushing ene. The HRRR and RAP show this line expanding eastward into areas that have received heavy rain. So, this area will need to be monitored from some minor flooding. There was some minor flooding in the Bangor area due to the earlier heavy rainfall. A theta E ridge sits across the Bangor and Downeast region nosing up into SE Aroostook County. N of this boundary, instability is less and therefore, not looking for anything such as was occurring further s. Activity will weaken and wind down after 9 PM w/the best forcing pushing e. The RAP keeps some precip along eastern Washington Co a bit longer into late evening(near midnight). Will need to expand the precip chances a while loner to cover this potential. Temps will cool down into the 50s w/some fog expected overnight, especially along the coast and in areas that received rainfall. A Beach Hazard Statement remains in effect for the coast until 9 PM. Another item to note is that Caribou reached 80F. This sets a record for the 11th consecutive day with a high temperature of 80 degrees or warmer in Caribou. Another upper level disturbance w/a sfc trof is forecast to slide across the region on Saturday, while a weak sfc low is shown by the 12Z NAM and GFS to move out of NYS and across southern New England. Both set of guidance show two areas of rainfall w/one area moving across northern areas. The instability looks to be highest across northern and northwest Maine during the afternoon. CAPE values of no more than 600 joules. Shear appears to be weak and lapse rates are marginal. Decided to leave the mention of tstms in the forecast, but expectation for anything strong is low. The system to the s gracing the coast w/the best convergence and forcing remain to the s. Decided to add slight chance for showers along the coast. Daytime temps will be a tad cooler than they have been, but comfortable. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... Saturday night the forecast area will remain south of the 500 MB low centered across Eastern Quebec province. This keeps the forecast area in a west flow aloft. A pair of short waves, one across the crown of Maine, and another to our south, cross the region overnight. Much of the region remains dry Saturday night, but there will be the chance of showers, mainly across the north Saturday evening. Sunday through Monday, the 500 MB low across eastern Quebec drops southwestward across northern New England and then remains through Sunday night. This pattern keeps the weather unsettled through the period. Expect the chance for showers and thunderstorms Sunday and the chance for showers Sunday night. The upper low continues to meander across or just to our west on Monday. This keeps the continued chance for showers across the region. Temperatures this period will actually average a bit below normal for a change, after our string of above normal temperatures. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... The 500 MB low will be the dominant weather feature through mid week. Unsettled weather is expected right through mid week. For now, have kept chances for showers and mainly isolated afternoon thunderstorms through the mid week period, although it certainly will not be raining all the time. Drier weather will return toward the end of the week as temperatures start to once again rise to above normal levels by the end of the week. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... NEAR TERM: Generally VFR into Saturday w/a period of MVFR and perhaps IFR for showers/tstms for KHUL and KBGR this evening. Patchy fog later tonight will allow for conditions to drop to MVFR and perhaps IFR for KBGR and KBHB. SSW winds 10-15 mph this evening becoming calm later in the evening. SSW winds will pick up on Saturday to around 10 mph. SHORT TERM: VFR expected most of the period, although periods of MVFR are possible in any showers through the period. && .MARINE... NEAR TERM: SSW winds 10-15 kt this evening dropping back to 10 kt or less later tonight. S winds on Sat 10-15 kt. Seas will range 2-3 ft along the intra-coastal zone, while the outer zones will be dealing w/3-4 ft. Fog will be nuisance to mariners once again later tonight into Sat morning. SHORT TERM: Winds/seas will be below SCA levels through the period. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...Beach Hazards Statement until 9 PM EDT this evening for Mez029- 030. MARINE...None. && Near Term...Hewitt Short Term...Duda Long Term...Duda Aviation...Hewitt/Duda Marine...Hewitt/Duda
Hazardous Weather Outlook...UPDATED National Weather Service Caribou ME 1015 AM EDT Fri Jun 26 2020 MEZ001>004-271415- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis- 1015 AM EDT Fri Jun 26 2020 This Hazardous Weather Outlook is for Far Northern Maine and North Woods Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ005-006-010-011-015>017-031-032-271415- Northern Penobscot-Southeast Aroostook-Central Piscataquis- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Southern Piscataquis-Northern Washington- 1015 AM EDT Fri Jun 26 2020 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Thunderstorms this afternoon may contain gusty winds in excess of 40 mph and small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-271415- Coastal Hancock-Coastal Washington- 1015 AM EDT Fri Jun 26 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-271415- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1015 AM EDT Fri Jun 26 2020 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Caribou ME
1243 PM EDT Fri Jun 26 2020
MEZ017-261715-
Central Washington-
1243 PM EDT Fri Jun 26 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY...
At 1243 PM EDT, a strong thunderstorm was located 7 miles southeast
of Princeton, or 10 miles west of Calais, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Calais, Princeton, Baileyville, Alexander, Baring, Crawford and Big
Lake.
This includes State Highway 9 between Crawford and Baring.
LAT...LON 4502 6752 4511 6761 4524 6746 4523 6744
4519 6743 4518 6740 4516 6740 4513 6735
4515 6730 4516 6730 4519 6728 4516 6723
4517 6721 4516 6717
TIME...MOT...LOC 1643Z 223DEG 27KT 4513 6748
HewittSpecial Weather Statement
National Weather Service Caribou ME
342 PM EDT Fri Jun 26 2020
MEZ017-032-262045-
Central Washington-Northern Washington-
342 PM EDT Fri Jun 26 2020
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND NORTHERN WASHINGTON
COUNTY...
At 339 PM EDT, a cluster of several strong thunderstormS were
located across central and northern Washington County, moving
northeast at 35 mph.
Pea size hail, torrential downpours, and frequent cloud to ground
lightning are possible with these storms.
Locations impacted include...
Princeton, Topsfield, Grand Lake Stream, Dyer Township, Fowler
Township, Codyville Plantation, Baileyville, Alexander, Waite,
Codyville, Dyer, Big Lake, Fowler and Lambert Lake.
This includes US Highway 1 between Princeton and Topsfield.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4512 6737 4506 6789 4541 6796 4551 6752
4546 6748 4542 6747 4541 6745 4538 6743
4533 6746 4531 6746 4528 6749 4526 6747
4524 6748
TIME...MOT...LOC 1939Z 242DEG 29KT 4524 6780
CBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
508 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HEAVY RAIN 1 N BANGOR 44.82N 68.77W
06/26/2020 M1.74 INCH PENOBSCOT ME PUBLIC
&&
CBSpecial Weather Statement National Weather Service Caribou ME 515 PM EDT Fri Jun 26 2020 MEZ005-006-262215- Southeast Aroostook-Northern Penobscot- 515 PM EDT Fri Jun 26 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK AND NORTHERN PENOBSCOT COUNTIES... At 514 PM EDT, a strong thunderstorm was located near Mount Chase, or 9 miles north of Patten, moving northeast at 30 mph. Penny size hail is possible with this storm. Locations impacted include... Patten, Smyrna, Mount Chase, Dudley Township, Smyrna Mills, Oakfield, New Limerick, Ludlow, Merrill, Crystal, Dyer Brook, Hersey, Dudley, Webbertown, Saint Croix and Moro Plantation. This includes the following highways... Interstate 95 between mile markers 282 and 295. State Highway 11 near Knowles Corner. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4601 6845 4616 6860 4637 6822 4614 6796 TIME...MOT...LOC 2114Z 236DEG 26KT 4614 6845 CB
Special Weather Statement National Weather Service Caribou ME 553 PM EDT Fri Jun 26 2020 MEZ002-262300- Northeast Aroostook- 553 PM EDT Fri Jun 26 2020 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN AROOSTOOK COUNTY... At 553 PM EDT, a strong thunderstorm was located 7 miles southwest of Presque Isle, moving northeast at 25 mph. Penny size hail is possible with this storm. Locations impacted include... Presque Isle, Fort Fairfield, Mapleton, Mars Hill, Easton, Westfield, Chapman and Castle Hill. This includes US Highway 1 near Presque Isle. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4651 6805 4666 6820 4683 6779 4657 6779 TIME...MOT...LOC 2153Z 234DEG 22KT 4663 6805 CB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
605 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 WNW PRESQUE ISLE 46.69N 68.03W
06/26/2020 M1.00 INCH AROOSTOOK ME NWS EMPLOYEE
&&
CBThe Caribou radar (KCBW), 73 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901994.